Olanzapine Overdose: How to Treat & Immediate Steps

Medically Reviewed

Schizophrenia is one of the more significant and less common mental illnesses that exist in our society. Worldwide about one percent of the population is diagnosed with the disease, and approximately 3.2 million American’s suffer from the disorder. Unfortunately, 1.5 million people will be diagnosed with schizophrenia annually in the world, and 100,000 of those cases will be in the United States.

Schizophrenia is a mental disorder that is characterized by disruption in thought processes, perceptions, emotional responsiveness, and social interactions.

While the course of the disease varies from one person to another, it is typically persistent and can be disabling. Usually, those who are diagnosed will be in their late teens to early thirties and tends to emerge earlier in males.

More subtle changes in cognition and social relationships may precede the actual diagnosis, often by years according to the National Institute of Mental Health.  Despite its low prevalence among our society, it is associated with significant health, social, and economic concerns.

Schizophrenia requires medication to be treated and is one of the top 15 leading causes of disability worldwide. Those diagnosed with the disease have an increased risk of premature mortality than the general population, and the estimated potential life lost for individuals with schizophrenia in the U.S. is 28.5 years. Co-occurring medical conditions are common and can include liver disease, heart disease, and diabetes that contribute to the premature mortality rate.

An estimated 4.9 percent of those with schizophrenia die by suicide, a rate that is much greater than the general population. Half of those with schizophrenia have co-occurring mental or behavioral health disorders. The costs associated are disproportionately higher than other chronic psychological and physical health conditions. It highlights the need for medications such as olanzapine, which is used to treat bipolar disorder and schizophrenia.

Bipolar disorder is another potentially debilitating mental condition that can wreak havoc in a person’s life. The disease is sometimes referred to as manic-depressive disorder and is characterized by dramatic shifts in mood, energy, and activity levels that affect a person’s ability to carry out day-to-day tasks. An estimated 2.8 percent of adults in the U.S. were diagnosed with bipolar in the last year, and an estimated 4.4 percent of adults in the country experience bipolar disorder at some point in their lives.

The degree of impairment, however, ranged from moderate to severe and was determined by scores on the Sheehan Disability Scale. Exactly 82.9 percent of those with bipolar disorder had a severe impairment, the highest percent for serious impairment among mood disorders. A mere 17 percent had a moderate impairment. Bipolar is often portrayed in television or movies as highs or lows. It is a popular misconception that someone who experiences wild mood swings is considered “bipolar,” but it is much more complicated.

Those who struggle with these debilitating disorders of the mind are routinely administered medications to help balance out the chemistry in their brain. One such drug, olanzapine, is known as an antipsychotic medication, and it is used to treat symptoms of bipolar and schizophrenia. Unfortunately, it possesses addictive qualities because of the euphoric effects it produces. In some cases, it can even cause an overdose. Let’s take a look at olanzapine and what to do in case of an overdose.

 

What is Olanzapine?

Olanzapine is known as a second-generation antipsychotic (SGA) or atypical antipsychotic. The drug was created to balance dopamine and serotonin to improve a person’s mood, thinking, and behaviors that struggle with either of the disorders we’ve discussed above. As debilitating as they can be, the right dosage of medication can provide stability in their lives.

While there is no cure for schizophrenia or bipolar, research has found safer and more reliable treatments. Additionally, experts in the medical community have started to learn about the underlying causes of the disease by studying genetics in those suffering. They have conducted behavioral research and used imaging to view the brain’s structure and functions. The result has been more effective medications and various therapy methods.

Olanzapine was also approved by the U.S. Food and Drug Administration (FDA) to treat:

  • Acute treatment of manic or mixed episodes of bipolar disorder
  • Maintenance (long-term treatment of bipolar disorder)
  • Acute treatment of agitation in schizophrenia and bipolar disorder

Those with bipolar or schizophrenia disorder require long-term treatment. Though the person using the medication may feel better because of the therapy, you should never stop using Olanzapine without your doctor’s advice. Only a physician can determine the length of time in which you use the drug, as well as the dose. Olanzapine can carry a risk of addiction and overdose if you do not follow the directions.

 

Olanzapine Overdose Symptoms

According to the U.S. National Library of Medicine, 29 deaths were identified where an overdose of olanzapine was either the principal cause of toxicity or a significant contributor in combined toxicity. With limited data on the topic, The National Institute of Health set out to collect data to warn those using the drug better about its toxic and potentially deadly effects. Unfortunately, despite its ability to treat these rarer disorders, olanzapine is associated with toxicity in certain overdose situations, but evidence also indicates the likely influenced by higher rates of cardiovascular disease and sudden death in those with schizophrenia.

Symptoms of an olanzapine overdose are generally a reflection of olanzapine’s known pharmacological actions and include:

  • Somnolence (A strong desire for sleep, or sleeping for unusually long periods)
  • Mydriasis (dilation of the pupil)
  • Blurred vision
  • Respiratory depression
  • Hypotension
  • Extrapyramidal & anticholinergic effects

Those who overdosed on the drug took more than 800 milligrams, which include symptoms of:

  • Central nervous system depression
  • Tachycardia
  • Hyperpyrexia
  • Leukocytosis
  • Elevated creatine levels
  • Elevated phosphokinase levels

The standard dose of olanzapine is five to 15 milligrams, and taking more than this puts the user at an elevated risk of death from overdose.

 

How to Treat Olanzapine Overdose

If you suspect someone has overdosed on olanzapine, the first thing you should do is call 911 immediately. Olanzapine is a potent drug that has the potential to cause grave consequences, and the first step you must take is to call emergency responders.

If you believe someone is abusing their olanzapine prescription, you must familiarize yourself with the symptoms of an overdose to better understand what to look for. While not much data is available on how to treat an overdose, preliminary reports have suggested that norepinephrine is an essential drug to reverse olanzapine overdose effects.

Some Immediate Actions You Can Take for an Olanzapine Overdose Include:

  • Call 911
  • Stay calm
  • If the person is unconscious, place them on their side in a recovery position, and make sure their airway remains open by tilting the head back and lifting the chin. Check breathing and monitor their condition
  • Do not try to induce vomiting
  • Do not give them any food or drink
  • Bring the pill container to the hospital
  • Even if the person seems ok, call the American Association of Poison Control Centers (800) 222-1222 for advice on what you can do

Basic knowledge of first aid can mean the difference between life and death in an emergency. Consider taking a first aid course, so that you will be able to manage if someone is injured or becomes ill.

Tap to GET HELP NOW: (844) 318-7500